Family Practice
Ref. # 41777

A middle-aged Pennsylvania woman complained to her family practitioner of stomach pain. She had a history of drinking and smoking. She was diagnosed with duodenal ulcer disease. Treatment included nonsteroidal anti-inflammatory medications including Feldene and DayPro as well as Prilosec and Zantac. Four years later her hematocrit was 31.1, 5 points below her usual, but there was no further evaluation. During exams over the next 18 months the FP elicited epigastric tenderness. The patient also lost 12 pounds. She presented to the FP with acute upper back and shoulder pain. She was prescribed oxycodone. The next day she expired. The autopsy listed the cause of death as acute peritonitis secondary to a ruptured gastric ulcer. A medQuest family practitioner reported there is extensive medical literature stating that nonsteroidal anti-inflammatory medications are causative agents in gastric ulcers. In light of the patient's signs and symptoms there was a negligent failure to evaluate her for the recurrence ulcer disease. With timely diagnosis and appropriate treatment her death could have been avoided.

Family Practice
Ref. # 56248

A 63 year old Michigan man, an insulin-dependent diabetic, developed a blister on the small toe of his right foot. For six weeks his GP treated it with antibiotics, soaks and topical creams despite progression of the ulcer. The patient was ultimately diagnosed with wet gangrene and necrosis over half of the plantar surface with tendons exposed, requiring below-the-knee amputation. A medQuest family practitioner noted the patient's glucose at the time was 515, an abnormally high level, which necessitated hospital admittance, IV antibiotics, debridement and better glucose management. The care rendered was far below acceptable standards.

Family Practice
Ref. # 05618

A 69 year old Arizona woman was admitted to the hospital by her family practitioner for afibrillation. A cardiologist prescribed coumadin therapy to be managed by the F.P. During the next two months the F.P. noted the patient's INR to be 1.6. Three and a half months later further testing of the patient's anticoagulation status showed the INR was 1.2. Alleged communication of the lab results to the cardiologist was apparently not received. Three months later the patient was noted to be afibrillating and was admitted to the hospital by the F.P. Anticoagulation was adjusted and the patient improved. Ten days later she suffered a TIA and was readmitted for two days. The day after discharge she suffered a CVA. A medQuest family practitioner opined there was negligent anticoagulation management by the woman's family practitioner for about six months. The patient's INR values were abnormal (2 is normal) from the outset. Standard of care required adjusting the coumadin or referring the patient back to the cardiologist. With appropriate care, the risk of stroke would not have increased.

Family Practice
Ref. # 19518

An Illinois infant was discharged with AO incompatibility with hyperbilirubinemia. She received periodic care from a family practitioner and immunizations from a local health clinic. After four months, she was diagnosed with advanced cirrhosis associated with biliary atresia. Six months later she received a liver transplant. She died three months later. A medQuest family practitioner opined there was negligent follow-up care after the hospital discharge. Had a bilirubin test been performed, the infant's jaundice would have been identified. With timely diagnosis and treatment, her death may have been prevented.


About medQuest
Experts
Proceedures & Fees
Expert Forum
Case Archive
Articles of Interest
Medical Links
Contact Us
Contact Us